Virginia, 2015

Dense Fog in Virginia, January 21 to 22, 2015

January 21 to 22, 2015 · NWS LWX · 10 events in 9 counties and zones

Light southeast flow developed over the region overnight as weak low pressure pushed to the northwest, injecting in low level moisture. As temperatures dropped with clearing skies, areas of dense fog developed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light southeast flow developed over the region overnight as weak low pressure pushed to the northwest, injecting in low level moisture. As temperatures dropped with clearing skies, areas of dense fog developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 21, 7:08 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 21, 7:08 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EST WED JAN 21 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST FROM THE MID-ATLANTIC COAST THIS
EVENING...WITH A SECONDARY LOW MOVING EAST ACROSS PENNSYLVANIA
TONIGHT INTO THURSDAY MORNING. HIGH PRESSURE THEN BUILDS THROUGH
THURSDAY NIGHT. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ALONG
THE CAROLINA COAST FRIDAY NIGHT AND MOVE NORTHEAST ALONG THE MID-
ATLANTIC SATURDAY. A SECONDARY LOW IS THEN EXPECTED TO CROSS THE
AREA SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NEW WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR FREEZING DRIZZLE
POTENTIAL OVER THE GREATER BALTIMORE- WASHINGTON METRO
AREA...AREAS EAST OF THE BLUE RIDGE AND NORTH FROM
FAUQUIER/STAFFORD ALONG WITH SRN MD. HEADLINE IS UNTIL MIDNIGHT
FOR NOW AND MAY NEED TO BE EXTENDED SHOULD CONDITIONS MERIT.

AS OF 00Z...LOW LEVEL CLOUDS REMAIN TRAPPED OVER THE GREATER
BALTIMORE-WASHINGTON METRO. MOISTURE IS QUITE SHALLOW...SO ICE
CRYSTAL FORMATION IS NOT EXPECTED. THEREFORE FREEZING DRIZZLE OR
FOG IS LIKELY. TEMPERATURES ARE BELOW FREEZING FOR MOST OF THE
ADVISORY AREA. TRANQUIL CONDITIONS OVER SWRN ZONES INCLUDING KCHO
WHERE SKIES BROKE THIS AFTERNOON.

FREEZE UP ON MOIST ROADWAYS EXPECTED TONIGHT WHICH IS COVERED BY A
SPECIAL WEATHER STATEMENT. FOG STILL MAY BECOME DENSE IN PLACES
TONIGHT...AND WARRANT A DENSE FOG ADVISORY.

FOR AFTER MIDNIGHT...LIGHT SNOW AND RAIN CONTINUES TO MOVE EAST
FROM OHIO ALONG A WEAK SHORTWAVE TROUGH THAT WILL CROSS PA
TONIGHT. UPSLOPE SNOW OF AROUND 2 INCHES EXPECTED...HIGHER AMOUNT
WOULD WARRANT A WINTER WEATHER ADVISORY OUT THERE. UP TO AN INCH
EAST FROM CUMBERLAND AS ENOUGH LIFT OVERCOMES DOWNSLOPING LOW
LEVEL FLOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
DEEPENING LOW TRACKING WELL OFFSHORE DURING THE DAY THURSDAY WHILE
SFC HIGH PRESSURE BUILDS IN FROM THE CENTRAL PLAINS. REGION REMAINS
AT THE BASE OF AN UPPER LVL TROUGH...WITH MULTIPLE SHORTWAVES
SWINGING THROUGH THE REGION AS THEY ROUND THE BASE. WESTERLY FLOW
WILL KEEP DRIER AIR IN PLACE TO MAINTAIN A DRY YET CLOUDY FORECAST
FOR MOST OF THE AREA. WILL CONTINUE TO MENTION UPSLOPE SNOW
SHOWERS OVER THE ALLEGHENY FRONT THROUGH THURSDAY...THOUGH VERY WELL
COULD BE HOLDING ONTO THE PCPN TOO LONG...POSSIBLY TAPERING OFF
PRIOR TO SUNDOWN THURSDAY. SNOW TOTALS ARE THE LIGHTER SIDE...A
COUPLE HUNDREDTHS OF AN INCH. TEMPS NEAR NORMAL FOR BOTH HIGHS
THURSDAY/LOWS THURS NIGHT.

INCREASING LIKELIHOOD OF PCPN LATE FRI HEADING INTO THE WEEKEND AS
THE 12Z MODEL SOLUTIONS ARE COMING INTO A BETTER HANDLE ON A
DEVELOPING COASTAL LOW. WHILE THE CONFIDENCE IS INCREASING WITH PCPN
OCCURRING...THERE IS STILL LOW CONFIDENCE AS TO THE TYPE OF
PCPN...WITH A MIX OF FREEZING RAIN...SNOW...SLEET AND RAIN ALL PSBL
SOLUTIONS ACROSS THE CWA. ATTENTION WILL BE ON SHORTWAVE ENERGY
CURRENTLY OVER THE MOUNTAIN WEST AS IT DIGS INTO THE SOUTHERN US
THURS-FRI. GENERAL CONSENSUS BRINGS THE TROUGH UP OVER THE EASTERN
PORTIONS OF THE AREA HEADING INTO THE WEEKEND. THE ASSOCIATED SFC
LOW CURRENTLY IS PROJECTED TO TRACK JUST OFF THE COAST DURING THIS
TIME...HOWEVER WITH UNCERTAINTY OF THE TIMING/TRACK...IT IS HARD TO
PIN DOWN THE PCPN TYPE WITH THE CURRENT FORECAST. GENERALLY BACKING
FLOW ON FRIDAY SHOULD PUSH TEMPS WARM ENOUGH DURING THE DAY TO BRING
IN INITIALLY RAIN WITH PSBL SLEET MIXING IN SOUTH OF I-66 WHILE
NORTH...IF THE PCPN MAKES IT FRIDAY EVENING...SHOULD BE COLD ENOUGH
FOR SNOW INITIALLY. INCREASED POPS OVERNIGHT FRI TO LIKELY AS THE
LLJ STRENGTHENS OVER THE EASTERN AREAS AND THE SFC LOW NEARS. SECOND
HALF OF THE NIGHT VERY TRICKY IN TERMS OF PCPN TYPE...NORTHERLY
FLOW NOT IMPRESSIVE BUT MIGHT BE JUST ENOUGH TO FUNNEL THE COLDER
AIR DOWN ALONG THE MASON-DIXON LINE AND THROUGH NORTH-CENTRAL VA. AS
SUCH...HAVE INCLUDED SLIGHT CHC WORDING OF FZRA FOR THIS AREA...IN
COLLABORATION WITH WPC FOR PSBL ICE. TO THE NORTH AND WEST EXPECTING
PRIMARILY SNOW...TO THE SOUTH AND EAST RAIN/SNOW MIX.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SHORTWAVE AND SURFACE LOW CENTER ON THE SOUTHEASTERN COAST SATURDAY
MORNING WILL MOVE UP TO THE CANADIAN MARITIMES BY SUNDAY MORNING.
SERIES OF SHORTWAVES ON NORTHERN TRACK WILL PUSH SOUTHEASTWARD
TAKING NEXT WEATHER PRODUCER ACROSS SOUTH-CENTRAL VIRGINIA KEEPING
CWA ON THE COLD SIDE OF THE SYSTEM. THERMAL PROFILE IS SOMEWHAT
UNCERTAIN...AND CONTINUE WITH CHANCE OF SNOW OR RAIN SATURDAY. ANY
OTHER PRECIPITATION DURING THE PERIOD EXPECTED TO BE IN THE FORM
OF SNOW. ONE SUCH SYSTEM COULD BRING SNOW ON MONDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
IFR CIGS/VSBYS LINGER THROUGH TONIGHT INTO THURSDAY AS WEAK
ONSHORE FLOW CONTINUES AS WEAK LOW CROSSES PA TONIGHT. LIGHT SNOW
ALSO ALONG THE MASON-DIXON LINE...COULD GRAZE MRB AND BWI/MTN.
PATCHY DRIZZLE/FREEZING DRIZZLE DEVELOPING LATER THIS EVENING AS
WELL...ALTHOUGH CONFIDENCE IS LOW ATTM. HIGH PRESSURE BUILDS IN
THURSDAY FOR RETURN TO VFR CONDITIONS.

VFR CONDITIONS THURSDAY-FRIDAY. SUB-VFR CONDITIONS...WITH INCREASING
CHC OF IFR OR LOWER FRIDAY NIGHT WITH PCPN. WINTRY MIX PSBL AT TAF
SITES WEST OF I-95 LATE FRI NIGHT AND SAT...THOUGH LOW CONFIDENCE OF
PCPN TYPE AT THIS TIME.

&&

.MARINE...
LOW PRESSURE PULLS AWAY FROM THE COAST TONIGHT WITH SECONDARY LOW
CROSSING PA. LIGHT SOUTH FLOW TONIGHT...THEN SHIFT TO THE
NORTHWEST THURSDAY AND INCREASE TO 15 KT BY THE AFTERNOON ACROSS
THE WATERS.

SUB-SCA CONDITIONS THURSDAY NIGHT-FRIDAY...WITH THE NEXT CHC FOR
GUSTS TO 20 KT SAT MORNING WITH THE PASSING COASTAL LOW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     MDZ004>006-011-013-014-016>018-503>508.
VA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     VAZ052>055-057-501-502-505-506.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...SEARS
LONG TERM...CEM
AVIATION...BAJ/SEARS/BPP
MARINE...BAJ/SEARS/BPP
Hazardous weather outlook, Jan 21, 6:38 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EST WED JAN 21 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
638 PM EST WED JAN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR FREEZING
DRIZZLE AND AREAS OF FREEZING FOG. SEE WBCWSWLWX FOR FURTHER
DETAILS. PATCHY FREEZING DRIZZLE AND FREEZING FOG MAY CONTINUE
OVERNIGHT ACROSS THE OUTLOOK AREA. THE FOG MAY BE DENSE AT TIMES.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF
THE OUTLOOK AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DENSE FOG MAY LINGER INTO THURSDAY MORNING.

A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE FRIDAY
NIGHT INTO SATURDAY. THERE IS UNCERTAINTY REGARDING PRECIPITATION
TYPE AND AMOUNTS...SO PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS.

ACCUMULATING SNOW IS POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF SNOWFALL
TOTALS ARE APPRECIATED.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
638 PM EST WED JAN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR CENTRAL
MARYLAND AND PORTIONS OF NORTHERN VIRGINIA EAST OF THE BLUE RIDGE
MOUNTAINS. SEE WBCWSWLWX FOR FURTHER DETAILS. PATCHY FREEZING
DRIZZLE AND FREEZING FOG MAY CONTINUE OVERNIGHT ACROSS THESE
AREAS. THE FOG MAY BE DENSE AT TIMES. LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DENSE FOG COULD LINGER INTO THURSDAY MORNING.

A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE FRIDAY
NIGHT INTO SATURDAY. THERE IS UNCERTAINTY REGARDING PRECIPITATION
TYPE AND AMOUNTS...SO PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS.

ACCUMULATING SNOW IS POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF SNOWFALL
TOTALS ARE APPRECIATED.

In the hours before

Special weather statement, Jan 21, 4:32 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EST WED JAN 21 2015

MDZ003>006-011-501>508-VAZ028-031-505-506-WVZ050>053-503-504-
220345-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
SOUTHERN BALTIMORE-EXTREME WESTERN ALLEGANY-
CENTRAL AND EASTERN ALLEGANY-NORTHWEST MONTGOMERY-
CENTRAL AND SOUTHEASTERN MONTGOMERY-NORTHWEST HOWARD-
CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-SOUTHEAST HARFORD-
FREDERICK VA-CLARKE-WESTERN LOUDOUN-EASTERN LOUDOUN-HAMPSHIRE-
MORGAN-BERKELEY-JEFFERSON-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
PARKTON...REISTERSTOWN...COCKEYSVILLE...BALTIMORE...DUNDALK...
CATONSVILLE...FROSTBURG...CUMBERLAND...GERMANTOWN...DAMASCUS...
ROCKVILLE...LISBON...COLUMBIA...ELLICOTT CITY...JARRETTSVILLE...
ABERDEEN...WINCHESTER...PURCELLVILLE...LEESBURG...ASHBURN...
MARTINSBURG...CHARLES TOWN...ELK GARDEN...KEYSER...FORT ASHBY
432 PM EST WED JAN 21 2015

...ICY ROAD CONDIITIONS EXPECTED TONIGHT...

TEMPERATURES WILL DROP BELOW FREEZING THIS EVENING ACROSS NORTHERN
MARYLAND...EASTERN WEST VIRGINIA AND NORTHERN VIRGINIA...INCLUDING
THE BALTIMORE METROPOLITAN AREA. ICY SPOTS ARE EXPECTED
TONIGHT...ESPECIALLY FOR UNTREATED BRIDGES...OVERPASSES...ROADS
AND SIDEWALKS.

PLEASE USE EXTRA CAUTION IF TRAVELLING TONIGHT. REDUCE SPEED AND
STAY ALERT FOR SLICK ROAD CONDITIONS. A PERIOD OF LIGHT SNOW MAY
IMPACT ROADWAYS LATE TONIGHT INTO EARLY THURSDAY MORNING. STAY
TUNED TO THE LATEST FORECASTS FOR UPDATES.

DCZ001-MDZ013-014-016>018-VAZ052>057-501-502-220345-
DISTRICT OF COLUMBIA-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-
ST. MARYS-CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...ANNAPOLIS...WALDORF...
ST MARYS CITY...MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...
FALLS CHURCH...FREDERICKSBURG...WARRENTON
432 PM EST WED JAN 21 2015

...ICY CONDITIONS POSSIBLE TONIGHT...

TEMPERATURES WILL DROP BELOW FREEZING THIS EVENING ACROSS THE
WASHINGTON METROPOLITAN AREA...SOUTHERN MARYLAND AND THE VIRGINIA
PIEDMONT. ICY SPOTS ARE POSSIBLE...ESPECIALLY FOR UNTREATED
BRIDGES...OVERPASSES...ROADS AND SIDEWALKS.

PLEASE USE EXTRA CAUTION IF TRAVELLING TONIGHT. REDUCE SPEED AND
STAY ALERT FOR SLICK ROAD CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Frederick

When
January 21, 7:15 PM EST to January 22, 2:15 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

OKV reported visibilities one quarter mile or less.

Dense Fog, Warren

When
January 21, 9:35 PM EST to January 22, 2:15 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

FRR reported visibilities one quarter mile or less.

Dense Fog, Clarke

When
January 21, 9:35 PM EST to January 22, 2:15 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

FRR and OKV reported visibilities one quarter mile or less.

Dense Fog, Greene

When
January 21, 9:35 PM EST to January 22, 2:15 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Interpolated using LUA, FRR, and CJR who all reported visibilities one quarter mile or less.

Dense Fog, Madison

When
January 21, 9:35 PM EST to January 22, 2:15 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Interpolated using LUA, FRR, and CJR who all reported visibilities one quarter mile or less.

Dense Fog, Rappahannock

When
January 21, 9:35 PM EST to January 22, 2:15 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Interpolated using LUA, FRR, and CJR who all reported visibilities one quarter mile or less.

Dense Fog, Orange

When
January 21, 10:45 PM EST to January 22, 10:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

CJR reported visibilities one quarter mile or less.

Dense Fog, Page

When
January 21, 11:15 PM EST to January 22, 6:05 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

LUA reported visibilities one quarter mile or less.

Dense Fog, Spotsylvania

When
January 22, 1:55 AM EST to 10:45 AM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

AWOS 7W4 reported visibilities one quarter mile or less.

Dense Fog, Orange

When
January 22, 2:30 AM EST to 11:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

GVE and OMH reported visibilities one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556630, 556632, 556633, 556634, 556635, 556636, 556638, 556631, 556639, 556637.